News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Allergy to ciprimil and phosensitivity


 Fluffwick - Sat Jun 12, 2010 2:22 am

Hi
I am a 37 year old single mum, and feel that I need to start using an anti depressant again. I was using ciprimil for approx 3 years until 2 years ago.

I had a constant rash all over my body from the moment I started using it, but had to stop taking it as I became very photosensitive and allergic. My face swelled severely, and was bright red/pink painful and itchy for months, (I didn't look human), my skin burned and developed a thick rash if I went out in daylight, even if it was cloudy. I was told to stop taking ciprimil immediately, and my symptoms stopped. That was 2 years ago and I struggled with my mood and ability to function since then. My mood was stable (20mg) and my pms went, as long as I doubled the dose to 40mg the week before my period, when I took ciprimil.

I have a history of severe pms/pmdd, and mild depression during the rest of my cycle. (I used to have panic attacks in social situations for years, but now I only get a very mild anxiety socially). My pms is out of control and I become very depressed, angry, anxious, and can't function for approx 10 days before my period. The two days before my period starts this is ampified and I can't sleep and feel aggressive, with mood swings, that I can't control. I get relief as soon as my period starts, and feel calm and happy. I have sjogren's syndrome and allergies, which means that I have to use a sunblock factor 50+ every day, so I need to use an anti depressant that doesn't increase my photosensitivity in this way.

I am unable to get back to work because of my low mood, lack of concentration generally and my unstable mood when I have pms. (my dad had depression with a psychotic episode when I was 10 years old, and my mum had pms/pmdd until in he 50's). Could you recommend an equivalent to ciprimil, but without the photosensitivity as a side effect for me to try? I am going to the doctor next week and would like to be informed as much as possible, before I go. Thank you.
 Faye Lang, RN, MSW - Sat Jul 03, 2010 7:05 pm

Hello, Fluffwick,

I apologize that this response is not timely, and I realize that you have probably already seen your doctor. The medication you were taking before is in a class of antidepressants known as selective serotonin reuptake inhibitors. There are other types of antidepressants, known as tricyclic, tetracyclic, aminoketone, triazolopyridine derivative, selective serotonin and norepinephrine reuptake inhibitor, or phenylpiperazine antidepressants. Perhaps your physician has prescribed a trial of one of these. They can be effective when prescribed alone, or when prescribed along with another, depending on the nature of the symptoms. When photosensitivity is a side-effect, the intensity varies with the type of medications and your body's ability to metabolize them. You are already aware of the need to use a higher SPF sunscreen. Also consider using tinted glasses while indoors, always wear a hat when outside, and long sleeve and long pantlegs in your clothing. There is reasonably priced sun-protective clothing readily available, which you can obtain through catalogs and occasionally in some department stores. Look up sun-protective clothing online to get started in that direction. Please remember that it takes any medication some time to become effective, and try to be patient.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here